Alert archive / California / Flash Flood Watches in 2016

Flash Flood Watch 2, NWS Medford, OR

May 5, 2016Modoc County, Siskiyou County, California; Klamath County, Lake County, Oregon

NWS Medford, OR issued this flash flood watch at May 5, 2016, 10:41 AM PDT for Modoc County, Siskiyou County, California; Klamath County, Lake County, Oregon. It took effect at May 5, 2016, 2:00 PM PDT. It was in force for 30 hr.

The area

The counties it named.

The facts

Issued
May 5, 2016, 10:41 AM PDT (17:41 UTC)
In effect from
May 5, 2016, 2:00 PM PDT
Expired
May 6, 2016, 8:11 PM PDT
In force
30 hr
Issued by
NWS Medford, OR
Flood severity
None

Counties Modoc County, CA, Siskiyou County, CA, Klamath County, OR, Lake County, OR

The radar

The Medford radar (KMAX), 115 km from the middle of the area, began a volume at 17:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Medford/Jackson, OR (KMFR), launched 12:00Z, 5.7 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Medford/Jackson, OR at 12:00Z on 2016-05-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 6 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Medford/Jackson, OR at 12:00Z on 2016-05-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -1 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
6 J/kg
Mixed-layer CIN
-196 J/kg
Mixed-layer LCL
546 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
-1 m²/s²
0-3 km storm-relative helicity
50 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

459 
WGUS66 KMFR 051741
FFAMFR

URGENT - IMMEDIATE BROADCAST REQUESTED
FLOOD WATCH
NATIONAL WEATHER SERVICE MEDFORD OR
1041 AM PDT THU MAY 5 2016

...FLASH FLOODING POSSIBLE OVER PORTIONS OF NORTHERN CALIFORNIA
AND THE EAST SIDE THIS AFTERNOON THROUGH FRIDAY EVENING...

.LOW PRESSURE OVER SOUTHERN CALIFORNIA WILL CONTINUE TO BRING
MOIST, UNSTABLE AIR NORTHWARD INTO NORTHERN CALIFORNIA AND
SOUTHERN OREGON TODAY THROUGH FRIDAY. THIS WILL CAUSE NUMEROUS
SHOWERS AND THUNDERSTORMS OVER THE AREA WITH THE POTENTIAL FOR
FLASH FLOODING...ESPECIALLY IN STEEP CANYONS AND AREAS BURNED BY
RECENT WILDFIRES. 

CAZ080>085-ORZ030-031-061200-
/O.NEW.KMFR.FF.A.0002.160505T2100Z-160507T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WESTERN SISKIYOU COUNTY-CENTRAL SISKIYOU COUNTY-
SOUTH CENTRAL SISKIYOU COUNTY-
NORTH CENTRAL AND SOUTHEAST SISKIYOU COUNTY-
NORTHEAST SISKIYOU AND NORTHWEST MODOC COUNTIES-MODOC COUNTY-
NORTHERN AND EASTERN KLAMATH COUNTY AND WESTERN LAKE COUNTY-
CENTRAL AND EASTERN LAKE COUNTY-
INCLUDING THE CITIES OF...ETNA...WEED...MOUNT SHASTA...DUNSMUIR...
MCCLOUD...TENNANT...ALTURAS...BLY...LAKEVIEW
1041 AM PDT THU MAY 5 2016

...FLASH FLOOD WATCH IN EFFECT FROM 2 PM PDT THIS AFTERNOON
THROUGH FRIDAY EVENING...

THE NATIONAL WEATHER SERVICE IN MEDFORD HAS ISSUED A

* FLASH FLOOD WATCH FOR PORTIONS OF NORTHERN CALIFORNIA AND SOUTH
  CENTRAL OREGON...INCLUDING THE FOLLOWING AREAS...IN NORTHERN
  CALIFORNIA...SOUTHERN AND EASTERN SISKIYOU COUNTY AND MUCH OF
  MODOC COUNTY. IN SOUTH CENTRAL OREGON...MOST OF LAKE COUNTY AND
  FAR EASTERN KLAMATH COUNTY.

* FROM 2 PM PDT THIS AFTERNOON THROUGH FRIDAY EVENING

* SHOWERS AND SLOW-MOVING THUNDERSTORMS WILL CAUSE LOCALLY HEAVY
  RAINFALL.

* IMPACTS: HEAVY RAINFALL MAY CAUSE FLASH FLOODING OF AREAS
  STREAMS AND CREEKS AS WELL AS URBAN AREAS. ROCK SLIDES AND
  DEBRIS FLOWS MAY OCCUR IN AREAS OF STEEP TERRAIN AND ALSO NEAR
  RECENT BURN SCARS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD
TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION.

YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION
SHOULD FLASH FLOOD WARNINGS BE ISSUED.

&&

$$

MAS
3 follow-up statements
235 
WGUS66 KMFR 061038
FFAMFR

FLOOD WATCH
NATIONAL WEATHER SERVICE MEDFORD OR
338 AM PDT FRI MAY 6 2016

...FLASH FLOODING POSSIBLE OVER PORTIONS OF NORTHERN CALIFORNIA
AND THE EAST SIDE THROUGH THIS EVENING...

.LOW PRESSURE OVER SOUTHERN CALIFORNIA WILL CONTINUE TO BRING
MOIST...UNSTABLE AIR NORTHWARD INTO NORTHERN CALIFORNIA AND
SOUTHERN OREGON TODAY. THIS WILL CAUSE NUMEROUS SHOWERS AND
THUNDERSTORMS OVER THE AREA WITH THE POTENTIAL FOR FLASH
FLOODING...ESPECIALLY IN AREAS NEAR DEEP MOUNTAIN SNOWPACK...IN
STEEP CANYONS...AND IN AND AROUND AREAS BURNED BY RECENT
WILDFIRES.

CAZ080>085-ORZ030-031-070600-
/O.CON.KMFR.FF.A.0002.000000T0000Z-160507T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WESTERN SISKIYOU COUNTY-CENTRAL SISKIYOU COUNTY-
SOUTH CENTRAL SISKIYOU COUNTY-
NORTH CENTRAL AND SOUTHEAST SISKIYOU COUNTY-
NORTHEAST SISKIYOU AND NORTHWEST MODOC COUNTIES-MODOC COUNTY-
NORTHERN AND EASTERN KLAMATH COUNTY AND WESTERN LAKE COUNTY-
CENTRAL AND EASTERN LAKE COUNTY-
INCLUDING THE CITIES OF...ETNA...WEED...MOUNT SHASTA...DUNSMUIR...
MCCLOUD...TENNANT...ALTURAS...BLY...LAKEVIEW
338 AM PDT FRI MAY 6 2016

...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH THIS EVENING...

THE FLASH FLOOD WATCH CONTINUES FOR

* PORTIONS OF NORTHERN CALIFORNIA AND SOUTH CENTRAL OREGON... 
  INCLUDING THE FOLLOWING AREAS...IN NORTHERN CALIFORNIA... 
  CENTRAL SISKIYOU COUNTY...MODOC COUNTY...NORTH CENTRAL AND 
  SOUTHEAST SISKIYOU COUNTY...NORTHEAST SISKIYOU AND NORTHWEST 
  MODOC COUNTIES...SOUTH CENTRAL SISKIYOU COUNTY AND WESTERN 
  SISKIYOU COUNTY. IN SOUTH CENTRAL OREGON...CENTRAL AND EASTERN 
  LAKE COUNTY AND NORTHERN AND EASTERN KLAMATH COUNTY AND 
  WESTERN LAKE COUNTY. 

* THROUGH THIS EVENING.

* SHOWERS AND THUNDERSTORMS WILL CAUSE LOCALLY HEAVY RAINFALL.

* IMPACTS: HEAVY RAINFALL MAY CAUSE FLASH FLOODING OF AREAS 
  STREAMS AND CREEKS AS WELL AS URBAN AREAS. ROCK SLIDES AND 
  DEBRIS FLOWS MAY OCCUR IN AREAS OF STEEP TERRAIN AND ALSO NEAR 
  RECENT BURN SCARS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD
TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION.

YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION
SHOULD FLASH FLOOD WARNINGS BE ISSUED.

&&

$$

SK
550 
WGUS66 KMFR 062154
FFAMFR

URGENT - IMMEDIATE BROADCAST REQUESTED
FLOOD WATCH
NATIONAL WEATHER SERVICE MEDFORD OR
254 PM PDT FRI MAY 6 2016

...FLASH FLOODING POSSIBLE OVER PORTIONS OF NORTHERN CALIFORNIA
AND PORTIONS OF AREAS EAST OF THE CASCADES THROUGH THIS
EVENING...

.LOW PRESSURE CENTERED OVER CALIFORNIA AND NEVADA WILL CONTINUE
TO BRING MOIST...UNSTABLE AIR INTO NORTHERN CALIFORNIA AND
PORTIONS OF SOUTHERN OREGON TODAY. THIS WILL CAUSE NUMEROUS
SHOWERS AND SCATTERED THUNDERSTORMS BRINGING THE POTENTIAL FOR
FLASH FLOODING...ESPECIALLY IN AREAS BELOW DEEP MOUNTAIN
SNOWPACK...IN STEEP CANYONS...AND IN AND AROUND AREAS SEVERELY 
BURNED BY WILDFIRES IN RECENT YEARS.

ORZ029-070600-
/O.EXA.KMFR.FF.A.0002.000000T0000Z-160507T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
KLAMATH BASIN-
254 PM PDT FRI MAY 6 2016

...FLASH FLOOD WATCH IN EFFECT UNTIL 11 PM PDT THIS EVENING...

THE NATIONAL WEATHER SERVICE IN MEDFORD HAS EXPANDED THE

* FLASH FLOOD WATCH TO INCLUDE A PORTION OF SOUTH CENTRAL 
  OREGON...INCLUDING THE FOLLOWING AREA...KLAMATH BASIN. 

* UNTIL 11 PM PDT THIS EVENING.

* SHOWERS AND THUNDERSTORMS WILL CAUSE LOCALLY HEAVY RAINFALL.

* IMPACTS: HEAVY RAINFALL COULD CAUSE FLASH FLOODING OF STREAMS
  AND CREEKS...AND IN URBAN AREAS. ROCK SLIDES AND DEBRIS FLOWS
  COULD ALSO OCCUR BELOW AREAS OF STEEP TERRAIN AND ALSO IN AND
  BELOW AREAS THAT HAVE BURNED SEVERELY IN RECENT YEARS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD
TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION.

YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION
SHOULD FLASH FLOOD WARNINGS BE ISSUED.

&&

$$

CAZ080>085-ORZ030-031-070600-
/O.CON.KMFR.FF.A.0002.000000T0000Z-160507T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WESTERN SISKIYOU COUNTY-CENTRAL SISKIYOU COUNTY-
SOUTH CENTRAL SISKIYOU COUNTY-
NORTH CENTRAL AND SOUTHEAST SISKIYOU COUNTY-
NORTHEAST SISKIYOU AND NORTHWEST MODOC COUNTIES-MODOC COUNTY-
NORTHERN AND EASTERN KLAMATH COUNTY AND WESTERN LAKE COUNTY-
CENTRAL AND EASTERN LAKE COUNTY-
INCLUDING THE CITIES OF...ETNA...FORT JONES...YREKA...WEED...
MOUNT SHASTA...DUNSMUIR...MCCLOUD...TENNANT...TULELAKE...
ALTURAS...BEATTY...BLY...SPRAGUE RIVER...LAKEVIEW
254 PM PDT FRI MAY 6 2016

...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 11 PM PDT THIS
EVENING...

THE FLASH FLOOD WATCH CONTINUES FOR

* PORTIONS OF NORTHERN CALIFORNIA AND SOUTH CENTRAL OREGON... 
  INCLUDING THE FOLLOWING AREAS...IN NORTHERN CALIFORNIA... 
  CENTRAL SISKIYOU COUNTY...MODOC COUNTY...NORTH CENTRAL AND 
  SOUTHEAST SISKIYOU COUNTY...NORTHEAST SISKIYOU AND NORTHWEST 
  MODOC COUNTIES...SOUTH CENTRAL SISKIYOU COUNTY AND WESTERN 
  SISKIYOU COUNTY. IN SOUTH CENTRAL OREGON...CENTRAL AND EASTERN 
  LAKE COUNTY AND NORTHERN AND EASTERN KLAMATH COUNTY AND 
  WESTERN LAKE COUNTY. 

* UNTIL 11 PM PDT THIS EVENING.

* SHOWERS AND THUNDERSTORMS WILL CAUSE LOCALLY HEAVY RAINFALL.

* IMPACTS: HEAVY RAINFALL COULD CAUSE FLASH FLOODING OF STREAMS
  AND CREEKS...AND IN URBAN AREAS. ROCK SLIDES AND DEBRIS FLOWS
  COULD ALSO OCCUR BELOW AREAS OF STEEP TERRAIN AND ALSO IN AND
  BELOW AREAS THAT HAVE BURNED SEVERELY IN RECENT YEARS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD
TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION.

YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION
SHOULD FLASH FLOOD WARNINGS BE ISSUED.

&&

$$

BTL
695 
WGUS66 KMFR 070311
FFAMFR

FLOOD WATCH
NATIONAL WEATHER SERVICE MEDFORD OR
811 PM PDT FRI MAY 6 2016

CAZ080>085-ORZ029>031-070415-
/O.CAN.KMFR.FF.A.0002.000000T0000Z-160507T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WESTERN SISKIYOU COUNTY-CENTRAL SISKIYOU COUNTY-
SOUTH CENTRAL SISKIYOU COUNTY-
NORTH CENTRAL AND SOUTHEAST SISKIYOU COUNTY-
NORTHEAST SISKIYOU AND NORTHWEST MODOC COUNTIES-MODOC COUNTY-
KLAMATH BASIN-
NORTHERN AND EASTERN KLAMATH COUNTY AND WESTERN LAKE COUNTY-
CENTRAL AND EASTERN LAKE COUNTY-
811 PM PDT FRI MAY 6 2016

...FLASH FLOOD WATCH IS CANCELLED...

THE FLASH FLOOD WATCH FOR PORTIONS OF NORTHERN CALIFORNIA AND
SOUTH CENTRAL OREGON HAS BEEN CANCELLED. THUNDERSTORMS ARE STILL 
OCCURRING...BUT THEY ARE MOVING QUICKLY AND RAINFALL AMOUNTS OVER
ANY ONE LOCATION ARE INSUFFICIENT TO CAUSE FLOODING.

$$

STOCKTON

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Medford, OR wrote its last area forecast discussion before this flash flood watch went out at May 5, 9:34 AM PDT, 1 hour 7 minutes earlier.

Area forecast discussion, May 5, 9:34 AM PDT, 1 hour 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEDFORD OR
934 AM PDT THU MAY 5 2016

.DISCUSSION...HAVE MADE AN UPDATE TO THE FORECAST FOR THIS
AFTERNOON AND EVENING OVER THE EAST SIDE AND IN PORTIONS OF
NORTHERN CALIFORNIA. SOUTHERLY MID-UPPER LEVEL FLOW IN ADVANCE OF
UPPER LOW JUST OFF THE CALIFORNIA COAST WILL CONTINUE TO FEED DEEP
MOISTURE INTO THOSE AREAS TODAY. SHOWERS AND ISOLATED
THUNDERSTORMS HAVE BEEN OCCURRING ALONG THE WARNERS SOUTHWARD TO
THE SIERRA NEVADA THIS MORNING. COUPLED WITH DESTABILIZATION LATE
THIS MORNING AND THIS AFTERNOON, EXPECT THUNDERSTORMS TO BECOME
MORE NUMEROUS, THEN PROPAGATE NORTH-NORTHWESTWARD WITH TIME INTO
THE EVENING HOURS. INSTABILITY IS SUFFICIENT TO SUPPORT SUSTAINED
CELLS AND STORM MOTIONS SHOULD BE SLOWER THAN THEY WERE YESTERDAY.
SO, THERE IS THE POTENTIAL FOR VERY HEAVY RAINFALL WITHIN
INDIVIDUAL AND MULTI-CELL CLUSTERS. THE STORM PREDICTION CENTER
HAS ALSO ISSUED AN AREA OF MARGINAL RISK FOR SEVERE STORMS OVER
FAR EASTERN LAKE AND PORTIONS OF MODOC COUNTY THIS AFTERNOON. FOR
THESE REASONS, WE HAVE ADDED GUSTY WINDS, SMALL HAIL AND HEAVY
RAINFALL WORDING TO THE FORECAST. WE SHOULD SEE ACTIVITY WANE
AFTER SUNSET DUE TO THE DIURNAL DROP OFF IN INSTABILITY.

WE WILL BE TAKING A CLOSE LOOK AT FRIDAY'S FORECAST TOO AS THE
UPPER LOW EDGES EASTWARD THROUGH SOUTHERN CALIFORNIA INTO THE
GREAT BASIN. DEEP MID-UPPER FLOW WILL BE MORE EASTERLY, THEN SHIFT
TO NORTHEASTERLY DURING THE LATE AFTERNOON AND EVENING. THIS WILL
SUPPORT FASTER STORM MOTIONS, BUT WITH SIGNIFICANT INSTABILITY
WITH CAPES OF 750-1500 J/KG AND STEEP MID-LEVEL LAPSES RATES
(7-8C/KM), EXPECT ANOTHER ACTIVE DAY OF SHOWERS AND STORMS, SOME
OF WHICH MAY BE SEVERE, ESPECIALLY EAST OF THE CASCADES. SPC HAS
THE EAST SIDE AND PORTIONS OF NE CALIFORNIA IN A MARGINAL RISK FOR
SEVERE. EVEN THOUGH STORM MOTIONS MAY BE FASTER, AM CONCERNED
ABOUT ANTECEDENT RAINFALL (FROM TODAY'S ACTIVITY) AND THE
POTENTIAL FOR TRAINING CELLS FROM PORTIONS OF LAKE COUNTY
SOUTHWARD INTO NORTHEAST CALIFORNIA. CONSIDERING A FLASH FLOOD
WATCH FOR THESE REASONS. SPILDE

&&

.AVIATION...FOR THE 05/12Z TAF CYCLE...ALONG THE COAST AND IN THE
UMPQUA BASIN/ROGUE VALLEY...AREAS OF MVFR CIGS...AND LOCAL IFR
FOG NEAR BROOKINGS WILL CLEAR TO VFR BY THURSDAY AFTERNOON. THE
LOWER CONDITIONS WILL RETURN LATE THURSDAY EVENING. OVER THE
REMAINDER OF THE AREA...VFR CONDITIONS WILL PREVAIL THROUGH
THURSDAY NIGHT...BUT SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS
WILL DEVELOP THURSDAY AFTERNOON. SMALL HAIL AND MODERATE TO HEAVY
RAIN IS LIKELY TO ACCOMPANY THUNDERSTORMS WITH AREAS OF HIGHER
TERRAIN OBSCURED. THE THUNDERSTORMS WILL END THURSDAY EVENING BUT
SHOWERS WILL PERSIST THROUGH THURSDAY NIGHT.

&&

.MARINE...UPDATED 240 AM PDT THU 5 MAY 2016...OFFSHORE HIGH
PRESSURE AND INLAND LOW PRESSURE WILL PRODUCE PERSISTENT GUSTY
NORTHERLY WINDS AND STEEP TO VERY STEEP SEAS THROUGH FRIDAY
EVENING...WEAKENING SLIGHTLY SATURDAY THROUGH MONDAY. THE STRONGEST
WINDS AND HEAVIEST SEAS WILL OCCUR OVER THE OUTER WATERS SOUTH OF
CAPE BLANCO. WINDS WILL WEAKEN SLIGHTLY THIS WEEKEND WITH SPEEDS
LIKELY TO BE AT ADVISORY LEVELS INCLUDING THE HIGH END OF ADVISORY
CRITERIA IN THE OUTER WATERS SOUTH OF CAPE BLANCO. WINDS AND SEAS
WILL CONTINUE TO DIMINISH EARLY NEXT WEEK.

&&

.PREV DISCUSSION... /ISSUED 335 AM PDT THU MAY 5 2016/

DISCUSSION...AN ACTIVE WEATHER WILL CONTINUE TODAY THROUGH FRIDAY
AS THE ATMOSPHERE IS QUITE MOIST AND UNSTABLE. THE RADAR AND
SATELLITE IMAGERY ALREADY SHOW AN AREA OF HEAVY SHOWERS SW OF
SISKIYOU COUNTY MOVING NORTH. SHORT TERM MODEL SHOWS THIS CELL
COULD GROW TO THUNDERSTORM CELL AS IT MOVES INTO THE MARBLE
MOUNTAINS THIS MORNING. ANOTHER AREA WHERE THUNDERSTORMS ARE
POSSIBLE EARLY THIS MORNING IS SOUTHERN MODOC COUNTY. OTHERWISE
MOST OF NORTHERN CALIFORNIA AND EASTERN KLAMATH INTO LAKE COUNTY
WILL BE UNSTABLE ENOUGH FOR THUNDERSTORMS TO DEVELOP BY LATE
MORNING. BY THIS AFTERNOON SHOWERS WILL BE PREVALENT ACROSS ALL OF
OUR FORECAST AREA. THUNDERSTORM COVERAGE IS EXPECTED TO EXPAND
WEST INTO PART OF JACKSON COUNTY. CONFIDENCE IS MODERATE THAT WE
WILL NOT SEE LIGHTNING STRIKES IN THE UMPQUA BASIN BUT EASTERN
JOSEPHINE COUNTY COULD SEE ANOTHER DAY OF THUNDERSTORMS THIS
AFTERNOON. AS WITH YESTERDAY STORM..THESE CELLS WILL LIKELY
PRODUCE MEASURABLE RAIN AROUND A QUARTER OF AN INCH OF RAIN IN A
SHORT PERIOD OF TIME AND LOCALIZED STREET FLOODING IS POSSIBLE.

THE ATMOSPHERE IS ON TRACK TO TURN MUCH MORE UNSTABLE ON FRIDAY.
EVEN AS THE LOW PRESSURE MOVES FARTHER EAST, WRAPPED AROUND
MOISTURE WILL CONTINUE TO AFFECT OUR FORECAST AREA. A VERY
UNSTABLE AIR WITH CAPE VALUES NEAR 500 AND LIFTED INDEX AS LOW AS
-3 ARE FORECAST TO MOVE INTO SOUTHEAST LAKE COUNTY AND EASTERN
MODOC COUNTY EARLY FRIDAY MORNING. WITH THE STEERING FLOW BEING
EASTERLY...BY MIDDAY FRIDAY PRACTICALLY ALL AREAS FROM THE
CASCADES EAST IN BOTH SOUTHERN OREGON AND NORTHERN CALIFORNIA WILL
BE UNDER STRONG THUNDERSTORM THREAT. THE NAM12 IS FORECASTING CAPE
AS HIGH AS 1200 FOR EASTERN SISKIYOU AND MODOC COUNTIES WITH
VALUES NEAR 500 FOR SOUTHERN KLAMATH AND LAKE COUNTIES...AND
LIFTED INDEX ALMOST AS LOW AS -5. EVEN TAKING INTO CONSIDERATION
THAT THE NAM TENDS TO BE TOO STRONG WITH INSTABILITY AND
ENERGY...THESE VALUES ARE STILL QUITE IMPRESSIVE. STORMS IN THIS
ENVIRONMENT HAS THE POTENTIAL TO GENERATE LARGE HAIL AND STRONG
DOWNDRAFT WIND. ANOTHER CONCERN IS FOR AREAS WEST OF THE CASCADES
WHERE THE ATMOSPHERE IS ALSO UNSTABLE. ANY STORMS THAT MOVE INTO
THE CASCADES COULD HAVE ENOUGH MOMENTUM AND BUOYANCY TO DRIFT
ALONG THE EASTERLY STEERING FLOW INTO THE ROGUE VALLEY.

WE SHOULD HAVE A CLEARER PICTURE ON THIS DEVELOPMENT LATER TODAY
BUT EVERYBODY SHOULD BE ALERT ON POTENTIAL FOR STRONG STORMS IN
SOUTHERN OREGON AND NORTHERN CALIFORNIA ON FRIDAY.

ON SATURDAY THE ATMOSPHERE TURNS MORE STABLE ACROSS MOST OF OREGON
AS THE LOW PRESSURE MOVES FURTHER SOUTH. THE ONLY AREA THAT WE ARE
FORECASTING THUNDERSTORM CHANCES IS FROM THE LAKEVIEW-ALTURAS
CORRIDOR EAST. WE COULD ALSO SEE HIGH TEMPERATURES RISING INTO THE
80S FOR THE ROGUE VALLEY...KLAMATH RIVER VALLEY AND THE UMPQUA
BASIN. HOWEVER THE PRESSURE FIELD TURNS ONSHORE AT THE COAST SO
COOLER MARINE AIR COULD BRING LOW CLOUDS INTO THE COASTAL VALLEYS
SATURDAY NIGHT WHICH COULD KEEP HIGHS IN ROSEBURG FROM BEING AS
WARM AS MEDFORD ON SUNDAY. /FB

AVIATION...FOR THE 05/06Z TAF CYCLE...SHOWERS WILL PERSIST INTO
THURSDAY MORNING WITH ONLY A SLIGHT CHANCE FOR THUNDERSTORMS.
WIDESPREAD MVFR CIGS ARE EXPECTED ALONG THE COAST AND INTO THE
UMPQUA THROUGH THE MORNING. ELSEWHERE INLAND, EXPECT MAINLY VFR WITH
AREAS OF MVFR CIGS DEVELOPING LATE TONIGHT AND THURSDAY MORNING.
THURSDAY AFTERNOON AND EVENING... SCATTERED SHOWERS AND
THUNDERSTORMS WILL DEVELOP, MAINLY OVER INLAND AREAS. THE BEST
CHANCE FOR THUNDERSTORMS WILL BE FROM THE CASCADES WEST AND OVER
NORTHERN CALIFORNIA.  SMALL HAIL AND MODERATE TO HEAVY RAIN IS
LIKELY TO ACCOMPANY THUNDERSTORMS. GUSTY LOW LEVEL NORTHERLY WINDS
ARE EXPECTED AT THE COAST. THURSDAY AFTERNOON AND
EVENING...CONDITIONS WILL BE A MIX OF MVFR AND VFR WITH AREAS OF
MOUNTAIN OBSCURATIONS...ESPECIALLY ACCOMPANYING SHOWERS AND
THUNDERSTORMS. -CC

MARINE...UPDATED 240 AM PDT THU 5 MAY 2016...OFFSHORE HIGH
PRESSURE AND INLAND LOW PRESSURE WILL PRODUCE PERSISTENT GUSTY
NORTHERLY WINDS AND STEEP TO VERY STEEP SEAS THROUGH FRIDAY
EVENING...WEAKENING SLIGHTLY SATURDAY THROUGH MONDAY. THE STRONGEST
WINDS AND HEAVIEST SEAS WILL OCCUR OVER THE OUTER WATERS SOUTH OF
CAPE BLANCO. WINDS WILL WEAKEN SLIGHTLY THIS WEEKEND WITH SPEEDS
LIKELY TO BE AT ADVISORY LEVELS INCLUDING THE HIGH END OF ADVISORY
CRITERIA IN THE OUTER WATERS SOUTH OF CAPE BLANCO. WINDS AND SEAS
WILL CONTINUE TO DIMINISH EARLY NEXT WEEK.

&&

.MFR WATCHES/WARNINGS/ADVISORIES...
OR...NONE.

CA...NONE.

PACIFIC COASTAL WATERS...SMALL CRAFT ADVISORY UNTIL 11 PM PDT FRIDAY FOR
     PZZ350-356-370-376.
     GALE WARNING UNTIL 11 PM PDT FRIDAY FOR PZZ356-376.

MAS/FJB/JRS

The office that day

Everything else NWS Medford, OR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 4, 5:18 PM PDTSpecial Weather StatementMFRModoc27 min
May 5, 4:56 PM PDTSpecial Weather StatementMFRSiskiyou49 min
May 5, 2:40 AM PDTSmall Craft AdvisoryMFR5 days
May 5, 3:35 PM PDTGale WatchMFR35 hr
May 5, 3:35 PM PDTSmall Craft Advisory for Hazardous SeasMFR35 hr

Nearby

Flash Flood Watches in California, 2016Flash Flood Watches in Oregon, 2016Every flash flood watch in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.